Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 51, NWS Goodland, KS

May 17, 2005Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 17, 2005, 9:20 PM CDT for Norton County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2005, 9:20 PM CDT (02:20 UTC)
Expired
May 17, 2005, 10:15 PM CDT
In force
55 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Norton County, KS

The radar

The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2505 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-278 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 7:42 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 17, 7:42 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT TUE MAY 17 2005

.UPDATE...ZONES HAVE BEEN UPDATED TO FIRST OF ALL REMOVE MENTION
OF WIND ADVISORY FOR EASTERN ZONES WHICH EXPIRED AT 7 PM CDT. ALSO
HAVE REMOVED MENTION OF POPS FOR EASTERN COLORADO ZONES AS WELL AS
THE BORDERING KANSAS ZONES SINCE DRIER AIR MOVED IN THIS AFTERNOON
AND CAP DID NOT BREAK AS EXPECTED. CONVECTION THAT DEVELOPED OVER
THE EASTERN ZONES HAS MOVED NORTHEAST. HOWEVER WITH HIGHER
DEWPOINTS OVER THE EAST MAY STILL SEE A FEW MORE THUNDERSTORMS
DEVELOP THIS EVENING SO LEFT POPS IN THOSE AREAS. ALSO REDUCED
WIND SPEEDS ACROSS ENTIRE FORECAST AREA BASED ON LATEST
OBSERVATIONS AS WELL AS WEAKENING PRESSURE GRADIENT. COLD FRONT WILL
MOVE THROUGH AREA TONIGHT FOLLOWED BY HIGH PRESSURE TOMORROW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

LAMMERS
Hazardous weather outlook, May 17, 11:25 AM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MDT TUE MAY 17 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1025 AM MDT TUE MAY 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED AFTER 12 PM MDT
(1 PM CDT) THIS AFTERNOON ACROSS THE TRI STATE AREA. THE AREA OF
GREATEST RISK WILL BE ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM WILL TRACK NORTH OF THE
AREA AND AN ASSOCIATED INCREASE IN THE JET STREAM WINDS WILL MOVE
INTO THE AREA THIS AFTERNOON. AT THE SURFACE...A DRYLINE WILL BE
PRESENT NEAR THE KANSAS/COLORADO BORDER BY EARLY AFTERNOON. THIS
BOUNDARY WILL HELP TO SERVE AS A LIFTING MECHANISM...AND THE
ATMOSPHERE IS FORECAST TO BECOME MODERATELY UNSTABLE AS LOW LEVEL
MOISTURE INCREASES...AND TEMPERATURES ALOFT COOL DOWN.

STORMS ARE EXPECTED TO FIRST DEVELOP ACROSS SOUTHWEST NEBRASKA AND
NORTHEAST COLORADO IN AREAS THAT ARE CLOSER TO THE UPPER LEVEL LOW.
AS THE AFTERNOON PROGRESSES...THUNDERSTORMS WILL BEGIN TO DEVELOP
FARTHER SOUTH ALONG THE DRY LINE...BUT WILL BECOME MORE ISOLATED IN
NATURE IN LOCATIONS SOUTH OF INTERSTATE 70.

IN ADDITION...THE COMBINATION OF SOUTH TO SOUTHWEST WINDS OF 20 TO 30
MPH WITH HIGHER GUSTS AND RELATIVE HUMIDITIES OF 20 TO 30 PERCENT
WILL PRODUCE EXTREME FIRE DANGER ACROSS MUCH OF THE AREA.

EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...
AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE
BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING...PRIMARILY NORTH OF INTERSTATE 70 AND EAST OF THE
KANSAS/COLORADO BORDER.

JOHNSON

In the hours before

Local storm report, May 17, 7:00 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             9 E HILL CITY           39.37N 99.68W
05/17/2005  1.00 INCH        GRAHAM             KS   PUBLIC

&&

BOYD

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:06 PM CDTSevere Thunderstorm WarningGLDGraham24 min
May 17, 10:16 PM CDTSevere Thunderstorm WarningGLDNorton59 min
May 17, 10:30 PM CDTSevere Thunderstorm WarningGLDGraham60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.